SOURCE: American Association of Endodontists

March 30, 2006 14:37 ET

Bisphosphonates -- Drugs Used to Treat Osteoporosis, Certain Cancers and Paget's Disease -- May Put Patients at Risk for Deterioration of the Jaw

American Association of Endodontists Issues Position Statement on Endodontic Care for More Than 30 million Americans Taking Bisphosphonates

HONOLULU, HI -- (MARKET WIRE) -- March 30, 2006 -- The American Association of Endodontists (AAE) at its 2006 Annual Session today issued a position statement on an important issue related to the care of patients taking a class of drugs known as bisphosphonates. Each year, more than 30 million Americans take bisphosphonates, which are used to treat cancer, and debilitating bone diseases such as osteoporosis and Paget's disease.

However, these patients may be at risk for osteonecrosis of the jaw (ONJ), a potential side effect of taking bisphosphonates. ONJ is a painful, disfiguring condition, which leads to the breakdown of the jawbone. Symptoms include burning, tingling or localized pain in the jaw, which could lead to serious infections and ultimately jawbone degeneration. While bisphosphonates support the buildup of bone in areas weakened by disease, as a side effect of treatment, patients may experience the opposite in their lower and upper jawbones.

"The AAE is at the forefront of this emerging complication because endodontists have special expertise in finding the cause of oral and facial pain that has been difficult to diagnose," said AAE President Marc Balson, D.D.S. "With this position statement, we hope to ensure the highest quality care and safety for patients taking bisphosphonates."

"Until further information becomes available, the AAE recommends that all patients taking bisphosphonates be considered at some risk for ONJ, recognizing that the magnitude of the risk varies by patient," he added. "The AAE also encourages patients taking bisphosphonates to inform their dental care providers and consult with specialists as needed."

The position statement was based on the findings of a special committee of leading endodontic educators and researchers assembled by the AAE. The group reviewed scientific data on the relationship between bisphosphonates and ONJ, including information published in the October and November 2005 issues of the Journal of Endodontics, the association's scientific journal. Case reports suggest that problems in patients using bisphosphonates may be triggered by tooth extractions and other dental surgical events, or even occur spontaneously.

The committee recommends that those taking bisphosphonates receive counsel before undergoing any elective dental surgical procedures, and that any non-elective dental work -- especially extractions -- be completed before starting bisphosphonate therapy. When dental work is required after starting bisphosphonate therapy, it is essential that patients and general dentists consult with medical and dental specialists who can provide information on appropriate treatments. Endodontists are especially important participants in treatment planning, since nonsurgical root canal treatment has been shown to be safer for patients taking bisphosphonates.

What to do if you think you have ONJ

Patients who think they may be experiencing ONJ symptoms should contact their general physicians and oncologists, and inform their dentists, endodontists and other dental professionals that they are undergoing treatment with bisphophonates. When dental work is required after starting bisphosphonate therapy, patients, physicians and general dentists should consult with appropriate dental specialists, including endodontists, because nonsurgical root canal treatment may be a safer alternative to extraction.

Who may be at risk?

--  People taking one in a class of drugs called bisphosphonates,
    including:
    --  Alendronate (Fosamax®)
    --  Clodronate (Bonefos®, Ostac®)
    --  Etidronate (Didronel®)
    --  Ibandronate (Boniva®)
    --  Pamidronate (Aredia®)
    --  Risedronate (Actonel®)
    --  Tiludronate (Skelid®)
    --  Zoledronate (Zometa®)
What are the symptoms of ONJ?
--  Irregular sore with exposed bone in the mandible or maxilla
--  Pain or swelling in the infected jaw
--  Infection, possibly with pus
--  Altered sensation (e.g., numbness or heavy sensation)
According to the AAE's position statement, risk factors associated with the development of bisphosphonate-associated ONJ include:
--  History of taking bisphosphonates, especially I.V. formulations. The
    concurrent use of steroids appears to contribute to this risk.
--  Previous history of cancer (e.g., multiple myeloma or metastatic
    disease to bone), osteoporosis, Paget's disease or other indications for
    bisphosphonate treatment.
--  A history of a traumatic dental procedure. Most complications occur
    after a tooth extraction, although other traumatic dental procedures may be
    associated with the occurrence of ONJ. One case report describes
    bisphosphonate-associated ONJ occurring six months after placement of five
    dental implants, with the subsequent loss of all implants.
--  Several reports indicate the spontaneous development of
    bisphosphonate-associated ONJ without a prior traumatic dental procedure.
   

American Association of Endodontists

The American Association of Endodontists, headquartered in Chicago, represents more than 6,600 members worldwide, including approximately 95 percent of all eligible endodontists in the United States. The Association, founded in 1943, is dedicated to excellence in the art and science of endodontics and to the highest standard of patient care. The Association inspires its members to pursue professional advancement and personal fulfillment through education, research, advocacy, leadership, communication and service. For more information, visit the AAE Web site at www.aae.org.

Contact Information